Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 118, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2014, 11:44 PM CDT for Culberson County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2014, 11:44 PM CDT (04:44 UTC)
- Expired
- Sep 22, 2014, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 12:14 AM CDT | FLASH FLOOD | Carlsbad, NM | 2 FEET OF WATER OVER CALLOWAY DRIVE NORTH CARLSBAD |
| Sep 22, 2:08 AM CDT | FLOOD | Carlsbad, NM | RAPIDLY FLOWING WATER 4 FT DEEP ON SAN JOSE BLVD, ROAD IS IMPASSABLE. WATER RAPIDLY RISING AT TANSIL DAM, 1.5 FT IN 10 MINUTES. |
| Sep 22, 2:26 AM CDT | FLOOD | Carlsbad, NM | WATER INTO THE BACK OF HOUSES ON JAMES ST. IN LOWER TANSIL DAM AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333
WGUS54 KMAF 220444
FFWMAF
NMC015-TXC109-389-220745-
/O.NEW.KMAF.FF.W.0118.140922T0444Z-140922T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1044 PM MDT SUN SEP 21 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 145 AM MDT/245 AM CDT/
* AT 1041 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A THUNDERSTORM PRODUCING HEAVY RAIN NEAR CARLSBAD CAVERNS NATIONAL
PARK...OR 23 MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHWEST AT 15
MPH. THIS WILL BE ON TOP OF HEAVY RAIN EARLIER TODAY.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
SOUTHERN EDDY COUNTY...
NORTHERN CULBERSON COUNTY...
SOUTHWESTERN EDDY COUNTY...
NORTHWESTERN CULBERSON COUNTY...
WESTERN CULBERSON COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3203 10382 3201 10401 3169 10409 3154 10482
3202 10482 3267 10476 3287 10441 3290 10384
$$1 follow-up statement
232
WGUS74 KMAF 220608
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 AM MDT MON SEP 22 2014
NMC015-TXC109-389-220745-
/O.CON.KMAF.FF.W.0118.000000T0000Z-140922T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REEVES-CULBERSON-EDDY-
1208 AM MDT MON SEP 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT/245 AM
CDT/ FOR EDDY...NORTHERN CULBERSON AND EXTREME NORTHWESTERN REEVES
COUNTIES...
AT 1204 AM MDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS CONTINUED TO
REPORT FLOODING IN SOUTHERN EDDY COUNTY. ADDITIONAL HEAVY SHOWERS
6 MILES NORTH OF CARLSBAD CAVERNS NATIONAL PARK...OR 20 MILES SOUTHWEST
OF CARLSBAD...MOVING NORTHWEST AT 10 MPH.
THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...CARLSBAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3203 10382 3201 10401 3169 10409 3154 10482
3202 10482 3267 10476 3287 10441 3290 10384
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:32 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Sep 21, 6:32 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT Sun Sep 21 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions this evening should become MVFR around 08z and
continue through at least Monday morning at the west Texas and
southeast New Mexico terminals. Scattered showers and thunderstorms
can be expected at least the next 18 hours at the terminals due
to the remains of tropical system and have added TEMPO groups for
MVFR or IFR conditions in showers and thunderstorms and fog.
&&
.PREV DISCUSSION... /ISSUED 152 PM CDT Sun Sep 21 2014/
DISCUSSION...
Though difficult to discern placement of the primary circulation
associated with the remnants of Odile, radar seemed to suggest a
location in central Eddy County. Though instability is limited,
precipitable water across a large part of the area remained above
1.5 inches resulting in the potential for very heavy rainfall
amounts. Though heavy rainfall in association with the circulation
has begun to wind down, heavy rain continues over the northern
Permian Basin with scattered showers and thunderstorms developing
across much of the rest of southwest Texas.
Showers and thunderstorms across much of the area will decrease
this evening with loss of heating, though low level flow increases
becoming more easterly and upslope in the vicinity the mountain
areas. Though models have not been handling the remnants of Odile
well, should see circulation lift northwest as 700 mb high builds
into the area. Expecting to see increase in precipitation over
southeast New Mexico later in the evening as upslope low level
flow increases. May see scattered showers and thunderstorms later
tonight into Monday morning over the Permian Basin as a weak cold
front pushes into the area with additional thunderstorms possible
near the front in the afternoon, generally across the Permian
Basin. Expecting the heaviest rain, mostly in New Mexico, to wind
down by late morning.
Though the primary focus for heavy rain will be southeast New
Mexico, will keep areal coverage for the flash flood watch unchanged
as abundant moisture and wet soils combined with high rainfall
rates across most of the watch area could result in flash
flooding. Will extend flash flood watch through Monday morning to
match expected decrease in rain in southeast New Mexico.
Looking for potential scattered thunderstorms mostly eastern
Permian Basin Tuesday and Wednesday near weak upper trough and low
level moist axis. Scattered thunderstorms are possible beginning
in the mountains Thursday and spreading eastward by the weekend in
advance of upper trough approaching the area.
FIRE WEATHER...
Fire weather concerns will remain low through Tuesday as a moist
airmass remains over the area. Rain chances will stay high through
tonight. Afternoon relative humidities will remain above 30
percent through most of next week, while recovery will be
excellent.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
Mountains...Howard...Loving...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 21, 4:00 AM CDT, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 400 AM CDT SUN SEP 21 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 400 AM CDT SUN SEP 21 2014 /300 AM MDT SUN SEP 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN BASIN. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLASH FLOODING. IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER SOUTHWEST TEXAS. ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON HAVE BEEN FLUCTUATING BUT ANY ADDITIONAL RAIN THAT FALLS IN THOSE AREAS WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING. ALSO LINGERING FLOODING IN BORDEN AND SCURRY COUNTIES IS STILL A CONCERN WITH RECORD FLOW ON THE COLORADO RIVER SOUTHEAST OF GAIL...DEEP CREEK IN SCURRY COUNTY...AND NEAR IRA SOUTHWEST OF J.B. THOMAS. FINALLY FLOODING ALONG THE PECOS RIVER FROM RED BLUFF TO PECOS/BARSTOW IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS MOST AREAS MONDAY...SO FLOODING AND FLASH FLOODING CONCERNS MAY LINGER. THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 21, 6:04 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SUN SEP 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 1 N ATOKA 32.78N 104.39W
09/21/2014 EDDY NM TRAINED SPOTTER
NM HWY 137 AT MILE MARKER 54 HAS 4 FEET OF WATER FLOWING
OVER IT. TRAFFIC IS BEING BLOCKED BY THE FLOOD WATERS.
&&
MHLocal storm report, Sep 21, 6:17 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT SUN SEP 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 7 NW CARLSBAD 32.48N 104.32W
09/21/2014 EDDY NM TRAINED SPOTTER
NM HWY 137 AT MILE MARKER 54 HAS 4 FEET OF WATER FLOWING
OVER IT. TRAFFIC IS BEING BLOCKED BY THE FLOOD WATERS.
&&
MHLocal storm report, Sep 21, 6:50 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT SUN SEP 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 10 NE QUEEN 32.29N 104.62W
09/21/2014 EDDY NM TRAINED SPOTTER
NM HWY 137 AT DARK CANYON DRAW ROAD HAS 4 FEET OF WATER
FLOWING OVER IT. TRAFFIC IS BEING BLOCKED BY THE FLOOD
WATERS.
&&
MHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:19 PM CDT | Flash Flood Warning | MAF | Culberson | 6 hr |
| Sep 21, 8:32 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 4 hr |
| Sep 21, 9:12 PM CDT | Flash Flood Warning | MAF | Culberson, Jeff Davis, Reeves | 5 hr |
| Sep 21, 9:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 6 hr |
| Sep 21, 9:45 PM CDT | Areal Flood Advisory | MAF | Culberson | 6 hr |
| Sep 22, 12:18 AM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 12 hr |
| Sep 22, 12:48 AM CDT | River Flood Warning | MAF | Mitchell | 43 hr |
| Sep 22, 3:54 AM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 4 hr |
| Sep 22, 7:01 AM CDT | River Flood Warning | MAF | Loving, Reeves | 37 hr |
| Sep 22, 8:06 AM CDT | Areal Flood Warning | MAF | Culberson, Reeves | 6 hr |
| Sep 22, 12:15 PM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 6 hr |
| Sep 22, 1:58 PM CDT | Flash Flood Warning | MAF | Culberson, Reeves | 6 hr |
| Sep 22, 6:04 PM CDT | Areal Flood Warning | MAF | Loving, Reeves, Ward | 12 hr |
| Sep 21, 8:11 PM CDT | Areal Flood Advisory | MAF | Lea | 6 hr |
| Sep 22, 12:27 AM CDT | River Flood Warning | MAF | Eddy | 22 hr |
| Sep 22, 12:27 AM CDT | River Flood Warning | MAF | Eddy | 19 hr |
| Sep 22, 3:34 AM CDT | Areal Flood Warning | MAF | Eddy | 14 hr |
| Sep 22, 10:19 AM CDT | River Flood Warning | MAF | Eddy | 15 hr |
| Sep 22, 4:35 PM CDT | River Flood Warning | MAF | Eddy | 17 hr |
| Sep 22, 4:35 PM CDT | River Flood Warning | MAF | Eddy | 17 hr |
| Sep 22, 4:39 PM CDT | River Flood Warning | MAF | Eddy | 17 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.